Here's What Happened When A Man Took A Whole Bottle Of Viagra At Once

Viagra, in its tablet form, contains the active ingredient sildenafil. Hanna Kuprevich/Shutterstock

A new medical case study, reported in the journal JAMA Ophthalmology this week, tells the story of a man who drank a whole bottle of liquid sildenafil – the active ingredient in those famous little blue pills, Viagra.

It didn’t end well.

The 50-something-year-old man drank a 30-milliliter bottle of liquid sildenafil, around 10 times the recommended dose. Strangely enough, his symptoms mainly affected his eyes (although we’re pretty sure the high dose also had another effect, which isn’t mentioned in the case study).

Doctors treating the man at Massachusetts Eye and Ear Infirmary in Boston reported that he was suffering from “debilitating night blindness” and extreme sensitivity to light. Most peculiarly of all, he started to see donut-shaped spots in the center of vision. His initial symptoms started to clear up, however, the strange shape remained.

A series of optical tests showed that the patient had a retinal disruption in both of eyes. It’s not crystal clear what caused this, however, it might have been caused by the effect of the Viagra on his eyes' blood vessels. Viagra (or its active ingredient sildenafil) works by dilating the blood vessels of the penis causing blood to rush in. Indeed, Viagra was first developed to treat high blood pressure and angina, a chest pain associated with coronary heart disease. It's possible that the strong dose of sildenafil caused the blood vessels of the man's eyes to dilate too quickly or too strongly, causing damage.

Unfortunately, the doctors told Live Science that the man did not return to the hospital for his follow-up appointment, so it's unknown if or how his condition resolved.

This is not the first study to highlight how too much erectile dysfunction medication can lead to problems with eyesight. As reported in another journal, Retinal Cases and Brief Reports, last year, a 31-year-old man drank liquid Viagra straight from the bottle. The high dose caused him to see multicolored flashes and, just like the man in the new case study, he became extremely sensitive to light.

Moral of the story: only take the recommended dose of any drug. Failing that, just don’t drink a whole bottle of liquid Viagra in one.

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.